Submitted by Thalia Williams on 08/03/2018
In communities across our country, first responders and families alike are equipping themselves with Naloxone (Narcan) to treat a person overdosing from heroin or other opioids. When used in time, it’s a a bonafide miracle, bringing back to life a loved one whose respiratory system has shut down and whose death is imminent. But because of this incredible ability, some parents may wonder if having a Naloxone rescue kit on hand encourages risky opioid use — after all, if your loved one knows he or she can be revived, why not continue using heroin or prescription pain pills? It’s an understandable concern. But it’s not as simple as that. Here’s what the experts say: Making Naloxone widely available is one of the U.S. Department of Health and Human Services’ three priority areas for responding to the opioid crisis. According to a recent Addiction Science & Clinical Practice article, no studies conducted to date have found increased opioid use due to the availability of Naloxone.
Submitted by Thalia Williams on 07/15/2018
Hardly a week goes by without another news article about vaping. In 2014, vaping was selected as Oxford Dictionary’s word of the year, beating out other candidates like “Bae” and “Budtender”. If they were picking a word today, it would more likely be JUUL or Juuling, the wildly popular “stealth vape” of adolescents. Juuling kids are vaporizing flavored e-juices with nicotine, but what about vaping marijuana? According to Monitoring the Future, an annual survey of nearly 50,000 adolescents, 3 percent, 8 percent and 10 percent of 8th, 10th, and 12th graders respectively had vaped marijuana in 2017.
Submitted by Thalia Williams on 06/23/2018
Narcan (naloxone) is a FDA approved prescription medicine that can block the effects of opioids and reverses an overdose. When a person is overdosing on an opioid (heroin, fentanyl and other fentanyl analogs and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin) breathing can slow down or stop and it can be very hard to wake or revive them.